Dangers Of Fentanyl Exposure

Fentanyl is a powerful opioid. Ingesting even a small amount can cause overdose in people without a tolerance for opioids. If you use illicit drugs, including but not limited to illicit opioids, it may be helpful to know the signs and dangers of fentanyl exposure.

Fentanyl Exposure

The dangers of fentanyl exposure, including the risk of overdose, have made headlines in recent years, with illicitly manufactured fentanyls contaminating the illicit drug market.

That’s in part because fentanyl, a powerful opioid, has been driving the spike in drug overdose deaths in the United States, along with other strong illicit drugs (e.g. carfentanil).

Fentanyl may be intentionally bought by people with an opioid addiction. But authorities warn it’s also being laced into other illicit drugs bought on the street, like heroin and counterfeit pills.

How Strong Is Fentanyl?

Fentanyl is a fully synthetic opioid that’s about 50 times as potent as heroin, and has 80 to 100 times the potency of morphine, a natural opiate commonly administered for pain.

Even a small amount — e.g. as little as two milligrams — can cause serious effects in someone who does not have a history of opioid use, due to its very strong potency.

How Can You Be Exposed To Fentanyl?

Fentanyl and fentanyl analogues often look like a white powder. They can also be pressed into pills, or dissolved for injection. Some prescription fentanyl comes in patch form.

A person can be exposed to fentanyl by:

  • snorting fentanyl
  • swallowing fentanyl
  • injecting fentanyl
  • taking drugs laced with fentanyl
  • occupational exposure

Don't wait. Get help now.

Call to be connected with a compassionate treatment specialist.

(844) 616-3400

The hazards of fentanyl exposure have become a particular issue of concern among first responders, including law enforcement officers, who may come across fentanyl on the job.

How Are Police Officers Exposed To Fentanyl?

Police officers could come across fentanyl while executing a drug seizure, or if they use drugs on the job (including drugs marketed as something other than fentanyl).

First responders who are following proper standards and taking precautions are unlikely to be exposed to fentanyl through inhalation, needlestick, or contact with a mucous membrane.

Can Touching Fentanyl Cause You To Overdose?

The risk of overdosing on fentanyl from simply touching the drug — i.e. dermal/skin exposure – is very low, due to its low potential for penetration of the skin barrier.

According to the American College of Medical Toxicology (ACMT), the risk of clinically significant exposure to emergency responders is “extremely low.”

What Are Some Symptoms Of Fentanyl Exposure?

Fentanyl is a depressant that can cause sedation, respiratory depression, changes in pupil size, and other physical and cognitive symptoms.

It does not cause symptoms of a panic attack, such as rapid breathing.

Common symptoms of opioid exposure include:

  • severe drowsiness
  • slow or shallow breathing
  • stopped breathing
  • nausea or vomiting
  • pinpoint pupils
  • unresponsiveness
  • loss of consciousness

Severe physical symptoms from ingestion/exposure can be a sign of fentanyl intoxication, also known as fentanyl overdose. Without quick treatment, opioid overdose can be deadly.

What To Do If You Overdose On Fentanyl

If you or someone you know is showing signs of opioid overdose, call 911 for emergency medical assistance right away. And if you have naloxone on hand, begin administering it.

Opioids like fentanyl can be blocked by opioid antagonists like naloxone, more commonly known as Narcan. Narcan can be sprayed up the nose or injected into the muscle.

Because fentanyl is so powerful, a higher dose of Narcan, or multiple doses, may be needed to reverse effects of opioid toxicity.

How Can You Access Naloxone For A Fentanyl Overdose?

Narcan can be acquired by prescription, through a harm reduction program that distributes naloxone, or through purchase at a pharmacy without a prescription (in some states).

Are There Other Risks Of Fentanyl Exposure?

Powdered fentanyl can be accidentally inhaled, or get into the eyes. This is unlikely to cause intoxication on its own, but it may cause irritation and other adverse side effects.

The National Institute for Occupational Safety and Health (NIoSH) has developed recommendations for EMS personnel and other first responders to prevent fentanyl exposure.

Tips for preventing occupational fentanyl exposure include:

  • Always wearing nitrile gloves when illicit drugs will be present to avoid skin contact.
  • Wear eye protection and respiratory protection (i.e. personal protective equipment) if you will be around, or suspect you will be around, illicit drugs.
  • Wash hands with soap and water after working in an area that may have been contaminated. Avoid using hand sanitizer or bleach.
  • Avoid performing tasks that could cause illicit drugs to become airborne.

While fentanyl can be legally and safely prescribed as a painkiller, illegal forms of it can be dangerous. Misusing prescription fentanyl can also be dangerous.

Find Help For Prescription Opioid Abuse

If you or someone you know is abusing fentanyl, or is addicted to fentanyl, one of our specialists can connect you with opioid addiction treatment options.

For more information, call our helpline today.

Published on

This page does not provide medical advice. See more

Addiction Resource aims to provide only the most current, accurate information in regards to addiction and addiction treatment, which means we only reference the most credible sources available.

These include peer-reviewed journals, government entities and academic institutions, and leaders in addiction healthcare and advocacy. Learn more about how we safeguard our content by viewing our editorial policy.

  • Was this Helpful?
  • YesNo
Let us walk you through the treatment process. We're here to help.
For 24/7 Treatment Help:
100% Free & Confidential. Call (844) 616-3400